Alert archive / Nevada / Red Flag Warnings in 2009
Red Flag Warning 20, NWS Las Vegas, NV
NWS Las Vegas, NV issued this red flag warning at Oct 25, 2009, 12:28 PM PDT for Clark County, Nevada; Mohave County, Arizona; San Bernardino County, California. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Oct 25, 2009, 12:28 PM PDT (19:28 UTC)
- Expired
- Oct 25, 2009, 8:00 PM PDT
- In force
- 8 hr
- Issued by
- NWS Las Vegas, NV
Counties Mohave County, AZ, San Bernardino County, CA, Clark County, NV
The radar
The Las Vegas radar (KESX), 15 km from the middle of the area, began a volume at 19:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The text
As transmitted, in the capitals the NWS used until 2016.
000 WWUS85 KVEF 251928 RFWVEF URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE LAS VEGAS NV 1228 PM PDT SUN OCT 25 2009 AZZ101-CAZ229-NVZ466-260300- /O.NEW.KVEF.FW.W.0020.091025T1928Z-091026T0300Z/ LAKE MEAD NRA/COLORADO RIVER-AZ SIDE-LOWER COLORADO RIVER VALLEY- LAKE MEAD NRA/COLORADO RIVER-NV SIDE- 1228 PM PDT SUN OCT 25 2009 /1228 PM MST SUN OCT 25 2009/ ...RED FLAG WARNING IN EFFECT UNTIL 8 PM PDT /8 PM MST/ THIS EVENING... THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A RED FLAG WARNING...WHICH IS IN EFFECT UNTIL 8 PM PDT /8 PM MST/ THIS EVENING FOR THE LAKE MEAD NATIONAL RECREATION AREA AND COLORADO RIVER VALLEY. STRONG AND GUSTY NORTH WINDS DEVELOPED LATE THIS MORNING ALONG THE COLORADO RIVER. WIND GUSTS BETWEEN 35 AND 40 MPH HAVE BEEN OBSERVED AT BULLHEAD CITY AND NEEDLES AND THESE STRONG WINDS WILL CONTINUE UNTIL EARLY THIS EVENING. IN ADDITION...RELATIVE HUMIDITY VALUES HAVE DROPPED BELOW 15 PERCENT. THE STRONGEST WINDS WILL BE BELOW HOOVER DAM BUT SOME GUSTS AROUND 35 MPH ARE POSSIBLE ACROSS PORTIONS OF LAKE MEAD. LIGHTER WINDS AND HIGHER HUMIDITY CAN BE EXPECTED BY ABOUT 8 PM. PRECAUTIONARY/PREPAREDNESS ACTIONS... A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING OR ARE IMMINENT. A COMBINATION OF STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL CREATE EXTREME FIRE GROWTH POTENTIAL. && $$
1 follow-up statement
000 WWUS85 KVEF 260243 RFWVEF URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE LAS VEGAS NV 743 PM PDT SUN OCT 25 2009 AZZ101-CAZ229-NVZ466-260345- /O.EXP.KVEF.FW.W.0020.000000T0000Z-091026T0300Z/ LAKE MEAD NRA/COLORADO RIVER-AZ SIDE-LOWER COLORADO RIVER VALLEY- LAKE MEAD NRA/COLORADO RIVER-NV SIDE- 743 PM PDT SUN OCT 25 2009 /743 PM MST SUN OCT 25 2009/ ...RED FLAG WARNING WILL EXPIRE AT 8 PM PDT /8 PM MST/ THIS EVENING... THE RED FLAG WARNING FOR THE LAKE MEAD NATIONAL RECREATION AREA AND THE COLORADO RIVER VALLEY WILL EXPIRE AT 8 PM THIS EVENING. NORTH WINDS HAD SUBSIDED THIS EVENING...AND THE RED FLAG WARNING WILL EXPIRE AT 8 PM. $$ MORGAN
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Las Vegas, NV wrote its last area forecast discussion before this red flag warning went out at Oct 25, 9:50 AM PDT, 2 hours 38 minutes earlier.
Area forecast discussion, Oct 25, 9:50 AM PDT, 2 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
950 AM PDT SUN OCT 25 2009
.SYNOPSIS...DRY NORTHWEST FLOW WILL PERSIST THROUGH MONDAY. A WEAK
DISTURBANCE MOVING THROUGH THE FLOW WILL CAUSE AN INCREASE IN WINDS
TODAY WITH LOCALLY WINDY CONDITIONS DOWN THE COLORADO RIVER
VALLEY. LIGHTER WINDS ARE EXPECTED AGAIN ON MONDAY. A STRONG LOW
PRESSURE SYSTEM AND ASSOCIATED COLD FRONT WILL MOVE INTO THE AREA
TUESDAY AND TUESDAY NIGHT. THIS WILL BRING A CHANCE OF SHOWERS TO
THE SOUTHERN GREAT BASIN ALONG WITH BREEZY TO VERY WINDY CONDITIONS
IN MOST AREAS. TEMPERATURES WILL FALL TO WELL BELOW NORMAL BEHIND
THE FRONT BY WEDNESDAY.
&&
.UPDATE...CLOUDS HAVE CLEARED OUT NICELY THIS MORNING. UPDATED SKY
COVER GRIDS FOR A LITTLE LESS CLOUD COVER. NORTHERLY WINDS A LITTLE
STRONGER AND EARLIER THAN EXPECTED IN SOME AREAS. UPDATED WIND GRIDS
TO REFLECT THAT TREND. OTHERWISE FORECAST IN GOOD SHAPE FOR NOW.
STILL LOOKING AT THE POSSIBILITY OF A HIGH WIND WATCH FOR TUESDAY IN
SEVERAL ZONES. WILL MAKE THAT DECISION WITH THE AFTERNOON PACKAGE.
&&
.PREVIOUS DISCUSSION...330 AM PDT SUN OCT 25...SHORT
TERM...NORTHWEST FLOW OVER THE CWA WILL CONTINUE TO BRING SOME HIGH
LEVEL MOISTURE TO THE AREA TODAY BUT MAIN CONCERN WILL BE INCREASED
WINDS AS NORTHERLY SURFACE PRESSURE GRADIENTS HAVE INCREASED WITH
PASSAGE OF WEAK SHORTWAVE CAUGHT IN THE FLOW. LOCAL GUSTY WINDS
LIKELY ACROSS MUCH OF THE CWA INTO THE EARLY AFTERNOON...BUT MAIN
AREA WILL BE THE LOWER COLORADO RIVER VALLEY AND WILL ISSUE A LAKE
WIND ADVISORY FOR THIS AREA. RIDGE WHICH HAS BEEN OFF THE WEST COAST
TO NUDGE EAST ON MONDAY WHICH WILL ALLOW FOR LESS WIND OVER THE
DISTRICT AND CONTINUE TO KEEP MILD CONDITIONS CWA WIDE. HOWEVER THIS
TO BE SHORT LIVED AS MODELS SHOW VIGOROUS SHORTWAVE DROPPING SOUTH
INTO TUESDAY. UNFORTUNATELY RUN TO RUN AND MODEL TO MODEL RESULTS
ARE VARYING AND OVERALL CONFIDENCE IN FINAL TRACK OF THIS SHORTWAVE
IS LOW ATTM. FOR NOW HAVE TRENDED TOWARDS THE NAM/EURO WHICH PLACES
THE TRACK OF THE LOW FURTHER WEST AND DEEPER THAN THE GFS. RESULT IS
THAT INCREASED SHOWERS OVER THE NORTHERN MOUNTAINS ON TUESDAY...BUT
MAIN CONCERN WILL ONCE AGAIN BE WINDS AND THE POTENTIAL FOR VERY
STRONG WINDS ACROSS MUCH OF THE CWA. ASSOCIATED COLD FRONT
FORECASTED TO MOVE THROUGH SOUTHERN NEVADA AROUND 22Z TUESDAY.
STRONG THERMAL GRADIENTS...ABOUT 16 DEG C AND 14MB SURFACE PRESSURE
GRADIENT...BETWEEN KLAS AND KRNO ALONG WITH 120KT+ NORTHWEST JET
MOVING OVER THE AREA...ALL POINT TO VERY WINDY NORTH WINDS BEHIND
THE FRONT...WHILE LATEST NAM GUIDANCE SHOWING VERY STRONG SOUTHWEST
WINDS AHEAD OF THE FRONT TUESDAY AFTERNOON/EVENING. FOR NOW WILL
SHOW VERY GOOD WIND ADVISORY LEVEL WINDS IN THE FORECASTS...BUT MAY
NEED TO BUMP UP TO A HIGH WIND WATCH LATER IF MODELS COME INTO
BETTER AGREEMENT/CONSISTENCY. IN ADDITION TO THE THERMAL/PRESSURE
GRADIENT WINDS...POSSIBLE DOWNSLOPE CONDITIONS MAY ALSO BE SEEN
ACROSS THE SOUTHERN SIERRA TUESDAY NIGHT/WEDNESDAY MORNING. HOWEVER
ORIENTATION OF FLOW ALOFT DOES NOT HAVE A STRONG CROSS BARRIER FLOW
COMPONENT AT THIS POINT...THUS WILL CONTINUE TO MONITOR. TEMPS TO
LOWER A FEW DEGREES TODAY BEHIND SHORTWAVE WHICH CROSSED OVER THE
AREA...AND THEN STAY NEAR NORMAL MONDAY AND TUESDAY. HOWEVER TUESDAY
WILL BE DIFFICULT AT BEST DEPENDING ON THE TIMING OF THE FRONT WITH
GOOD MIXING AHEAD OF THE SYSTEM AND COLD AIR ADVECTION BEHIND. THUS
HAVE DROPPED TEMPS ACROSS THE NORTH ON TUESDAY AND TRENDED A BLEND
OVER THE SOUTH WITH DEFINITE TWEAKING TAKING PLACE NEXT SEVERAL
FORECAST RUNS.
.LONG TERM...THE REGION WILL STILL BE UNDER THE INFLUENCE OF A
STRONG COLD LOW PRESSURE SYSTEM WHICH IS FORECAST TO BE CENTERED
OVER NORTHERN ARIZONA WEDNESDAY. MAIN IMPACTS WILL STILL BE GUSTY
NORTH WINDS ALONG WITH MUCH COOLER TEMPERATURES. CURRENTLY NUMERICAL
GUIDANCE IS SHOWING TEMPERATURES ABOUT 15 DEGREES COOLER ON
WEDNESDAY ACROSS THE REGION WITH HIGHS IN LAS VEGAS IN THE LOWER
60S. STILL THINK ITS POSSIBLE THAT DUE TO THE STRONG COLD ADVECTION
AND THE STRENGTH OF THIS SYSTEM OVERALL...HEIGHTS FORECAST TO BE 4.0
STANDARD DEVIATIONS BELOW NORMAL...HIGH TEMPERATURES WILL BE AROUND
5 DEGREES COOLER THAN GUIDANCE...LEAVING LAS VEGAS IN THE 50S. MOST
OF THE MOISTURE SHOULD BE EAST OF THE AREA...HOWEVER FAR EASTERN
LINCOLN COUNTY AND NORTHERN MOHAVE COUNTY MAY SEE SOME RESIDUAL
SHOWERS. HIGH PRESSURE BUILDING OVER THE EASTERN PACIFIC WILL ALLOW
FOR TEMPERATURES TO REBOUND SOMEWHAT BEGINNING THURSDAY. PREVIOUS
MODELS RUNS WERE SHOWING ANOTHER SYSTEM DROPPING INTO THE PACIFIC
NORTHWEST BY THE END OF NEXT WEEK...HOWEVER THE NEWEST RUNS ARE
KEEPING THAT SYSTEM FURTHER NORTH WHILE KEEPING HIGH PRESSURE OVER
THE AREA.
&&
.AVIATION...FOR MCCARRAN...NORTH TO NORTHEAST WINDS AROUND 8-12KTS
EXPECTED THROUGH MUCH OF TODAY. NORTHEAST WINDS MAY INCREASE BETWEEN
18Z-22Z TO AROUND 10-15KTS. VARYING AMOUNTS OF CIRRUS CLOUDS
EXPECTED INTO MONDAY.
FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...A WEAK DISTURBANCE MOVING EAST OF THE AREA WILL BRING
AN INCREASE IN NORTH TO NORTHEAST WIND TODAY. HIGHEST WIND WILL BE
DOWN THE COLORADO RIVER VALLEY WHERE WIND SPEEDS WILL GENERALLY BE
10-15 KTS BUT NORTH/SOUTH CHANNELS COULD GET ENHANCED WIND SPEEDS TO
15-25 KTS.
&&
.VEF WATCHES/WARNINGS/ADVISORIES...
NV...LAKE WIND ADVISORY FROM 11 AM THIS MORNING TO 8 PM PDT THIS
EVENING FOR NVZ021.
AZ...LAKE WIND ADVISORY FROM 11 AM THIS MORNING TO 8 PM MST THIS
EVENING FOR AZZ002-036.
CA...LAKE WIND ADVISORY FROM 11 AM THIS MORNING TO 8 PM PDT THIS
EVENING FOR CAZ527.
&&
HARRISON/JENSEN/GORELOW
HTTP://WEATHER.GOV/LASVEGASHazardous weather outlook, Oct 25, 6:11 AM PDT, 6 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LAS VEGAS NV 611 AM PDT SUN OCT 25 2009 AZZ001>003-036-CAZ519>527-NVZ014>022-260415- NORTHWEST PLATEAU-LOWER COLORADO RIVER VALLEY-NORTHWEST DESERTS- LAKE MEAD NATIONAL RECREATION AREA-EASTERN SIERRA SLOPES- OWENS VALLEY-WHITE MOUNTAINS OF INYO COUNTY- DEATH VALLEY NATIONAL PARK-WESTERN MOJAVE DESERT- EASTERN MOJAVE DESERT-MORONGO BASIN-CADIZ BASIN- SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY- ESMERALDA AND CENTRAL NYE COUNTY-LINCOLN COUNTY- NORTHEAST CLARK COUNTY-WESTERN CLARK AND SOUTHERN NYE COUNTY- SHEEP RANGE-SPRING MOUNTAINS-LAS VEGAS VALLEY- SOUTHERN CLARK COUNTY- 611 AM PDT SUN OCT 25 2009 /611 AM MST SUN OCT 25 2009/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST ARIZONA...CALIFORNIA AND SOUTHERN NEVADA. .DAY ONE...TODAY AND TONIGHT INCREASED SURFACE PRESSURE GRADIENTS WILL CREATE LOCAL GUSTY NORTH WINDS TODAY AND INTO THIS EVENING. THE MAIN AREA AFFECTED WILL BE THE LOWER COLORADO RIVER VALLEY WHERE A LAKE WIND ADVISORY IS IN EFFECT FROM LATE MORNING THROUGH EARLY EVENING. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY A STRONG PACIFIC STORM IS FORECAST TO MOVE ACROSS NEVADA ON TUESDAY AND WEDNESDAY. ALTHOUGH THE TRACK OF THIS STORM IS STILL UNCERTAIN IT APPEARS THAT SCATTERED SHOWERS WILL BE SEEN OVER THE SOUTHERN GREAT BASIN BY LATE TUESDAY...BUT THE MAIN CONCERN WILL BE WINDS. VERY STRONG AND GUSTY WINDS ARE POSSIBLE ACROSS MUCH OF THE AREA TUESDAY AND INTO EARLY WEDNESDAY. WIND ADVISORIES WILL LIKELY BE NEEDED AND DEPENDING ON THE FINAL TRACK/INTENSITY OF THE STORM SOME AREAS MAY SEE GUSTS TO OVER 60 MPH. LOCAL GUSTY NORTH WINDS WILL CONTINUE INTO THURSDAY BEFORE ENDING ON FRIDAY AND SATURDAY. IN ADDITION TO THE WINDS...MUCH COOLER TEMPERATURES WILL BE SEEN BY THE MIDDLE OF THE WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. HOWEVER, SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
The office that day
Everything else NWS Las Vegas, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 25, 3:43 AM PDT | Lake Wind Advisory | VEF | 16 hr | |
| Oct 25, 3:47 PM PDT | High Wind Watch | VEF | Clark, Esmeralda, Lincoln, Nye | 23 hr |
Nearby
Red Flag Warnings in Nevada, 2009Red Flag Warnings in Arizona, 2009Red Flag Warnings in California, 2009Every red flag warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.